The total artificial heart (TAH) was developed as a bridge to cardiac transplant in patients with heart failure (HF)1-4. The device is a mechanical circulatory support system which replaces the ventricles, with the purpose of extending life until a suitable donor heart becomes available. Congenital heart conditions may sometimes lead to HF, with patients requiring circulatory support5,6. In individuals with CCTGA, the aorta and pulmonary artery (PA) are transposed and the ventricles are inverted7. The condition may eventually cause HF due to an inability of the morphologic right ventricle (RV) to pump against systemic vascular resistance8-10.
In the case presented here, the patient underwent multiple childhood surgeries for his CCTGA, including a Rastelli repair and a subsequent transvenous dual chamber pacing system. As a teenager, he developed symptoms of HF due to dysfunction of the systemic RV. His condition was complicated by the presence of severe aortic insufficiency (AI) and obstruction of the conduit placed between the left ventricle (LV) to PA. After multiple hospitalizations, including placement with an implantable cardioverter defibrillator (ICD), he advanced to end-stage HF and went into renal failure and cardiogenic shock, requiring intubation and circulatory support.
Although the TAH is designed for individuals with normally-structured hearts, the device was considered the patient’s best option for survival considering the severity of his condition and the presence of complex cardiac lesions. To accommodate his transposed arteries and inverted ventricles, the TAH was modified during implantation, and the surgery was successful. Three months after implantation, he was discharged home. He received a donor heart 5 months after implantation with the TAH.
Case Presentation:
The patient was a 17-year-old Caucasian male with a history of CCTGA, pulmonary atresia, and ventricular septal defect (VSD) (Figures 1A and 1B). He had an ascending aorta to main pulmonary artery shunt and epicardial pacemaker placed in infancy. At age 4, he underwent classical (Rastelli) repair, consisting of VSD closure and placement of a morphologic LV to PA conduit. A residual VSD was closed with an Amplatzer occluder at age 11. He subsequently received a dual chamber transvenous pacing system. At age 16, he was treated with cardiac resynchronization therapy (CRT).
At age 17, the patient presented to the emergency room (ER) with dyspnea after several days of noncompliance with medication. He reported having a brief episode of chest pain four days prior to the ER visit. The patient was treated with diuretics overnight and was discharged home with medications re-established. Following his hospitalization, cardiac transplantation was discussed in detail with the patient and his family. A complete transplant evaluation was performed and the patient was subsequently listed.
Nine months later, he was admitted to the hospital after an episode of syncope associated with atrial fibrillation. He underwent direct current (DC) cardioversion. Four days after being discharged, he returned to the ER with complaints of chest pain and hemoptysis. He subsequently returned two days later, reporting increased chest pain. Computerized tomography (CT) revealed a pulmonary embolus in a right lower lobe distribution as well as a separate infiltrate. Anticoagulation therapy was initiated. Two weeks later, an implantable cardioverter defibrillator (ICD) was placed following a period of nonsustained ventricular tachycardia.
The patient was discharged nine days after ICD placement but returned four days later complaining of recurrent episodes of dyspnea and palpitations at night when lying down, as well as chronic nausea and decreased appetite. He was re-admitted at this time. His entering medications were digoxin 125 microgram po daily, hydrochlorothiazide 25 mg po daily, warfarin 5.5 mg po daily, enalapril 10 mg po twice daily, furosemide 40 mg po twice daily, and metoprolol 50 mg po twice daily. He was taking Zofran, Colace, Miralax, and Tylenol on an as needed basis. He had no known drug allergies.
Cardiovascular examination was significant for diffuse point of maximal impulse. On auscultation, there was a regular rhythm with a single S1 and fixed, split S2. There was a grade IV/VI, to/fro, systolic/diastolic murmur at the left sternal border. Vitals were heart rate 94, blood pressure 98/54. Lungs were significant for decreased breath sounds at the right base. Chest x-ray revealed severe cardiomegaly with severely congested lung fields. There was a small right pleural effusion. Bloodwork was significant for progressive hyponatremia, an increase in BNP, and a mild increase in his BUN. The patient was noted to have severely depressed biventricular systolic function, and at least moderate conduit obstruction.
The patient’s HF continued to progress in the following few weeks, with multiple admits to the intensive care unit. After an episode of syncope following arrhythmia, he was admitted and placed on milrinone. He remained milrinone-dependent in the hospital but continued to have progressive HF symptoms. Over a 48 hr period, he went into severe HF with renal failure and required intubation. Within 24 hours of intubation, heart dysfunction progressed, with worsening perfusion. He stopped producing urine, his creatinine began to rise, and he became hypotensive.
Diagnosis, Assessment, and Plan:
The patient was diagnosed with severe HF and cardiogenic shock secondary to CCTGA, status post classic repair. Secondary diagnoses included morphologic LVOT obstruction and VSD. Despite the challenge presented by his congenitally malformed heart, emergent TAH implantation was considered his best chance for survival given his critical condition and complex cardiac adhesions. The alternative solutions of placing extracorporeal membrane oxygenation (ECMO) through the groin or a temporary ventricular assist device (VAD) through the chest or groin were ruled out due to his severe AI and LVOT obstruction. It was felt that stopping the heart and attempting to place a VAD, while also changing the LV to PA conduit and the aortic valve, would not be a viable option and the patient would likely require a biventricular assist device (BiVAD). Dopamine was added to the milrinone to stabilize the patient’s blood pressure prior to the surgery.
The surgical plan included modification of the TAH, such that the right and left pumps were implanted in a parallel orientation instead of the normal criss-cross arrangement (Figures 2A, 2B, and 2C). The major determinants of this unusual orientation were l-looped ventricles (a morphologic left ventricle on the right side and vice-versa) and transposed great arteries, with the aorta anterior and leftward to the pulmonary artery (Figures 3A and 3B).